Input please

  1. I work in a fairly small state operated facility. We are going through some tough times right now with talk of being closed down. We just had 2 LPN's quit this week, one had been there for about 6 months and one for over 2 years. One is on sick leave so that leaves me as the only LPN in our building (I said it was a small facility). Anyway, yesterday there were two CMT's passing the meds during the day and two RN's were in the building. I came in and went through my usual routine, setting up the cart, counting narcs etc. Nothing seemed out of the ordinary. We rotate the two carts we have so that no one gets borded or fed up with one, ususaly every week. This was my first day back on this cart having not been on it for a week. When I was doing my 8pm med pass I came to an individual who takes Valium 2mg and when I was ready to pop the pill from the bubble pack, I noticed it was taped back in. This is somewhat unusual, but not totally unheard of since our carts are too small for the meds that we need and somtimes the bubble card behind will punch through the foil; but I noticed it. It wasn't a Valium! I wasn't sure what the pill was but it was obvious that it wasn't what it was supposed to be. I immediatly called my RN and explained the situation to him and followed his direction of what to do next. (Give the next pill, which was also taped but was a Valium and save the other pill for him to look at and see if we could determine what it was.) Well, this really bothered me and I began looking through the narc drawer to see if it was another narc that had fallen out of it's card and couldn't find it but then noticed another pill taped back in a card that didn't match the rest! Long story short(er), the pill in the Valium card was a 50mg Atarax and the other one was an 81 mg ASA in a Tranxene 7.5 card! I have no idea what to do, I mean it is out of my hands for now, I told my RN of the situations and told him what I had found and he immediatly called the "med room supervisor" also an RN and told her of it. He basically told me to watch really closely when I was counting and check every card for tape etc, but not to say anything because if it happens agian then we will know it was intentional. Neither of the people who's narcs were tampered take the medication that was in their card, and as far as we know neither of them are allergic to what was in them either. At the rate the facility is going, I wonder if it was someone trying to set us up, an innocent mistake, or someone taking the drugs. As I said, I was not on that cart for a week, so I have no way of knowing how long the tape has even been on those cards! Any input on this situation would be helpful!
  2. Visit nurseinmo profile page

    About nurseinmo

    Joined: Mar '05; Posts: 52; Likes: 1
    RN; from US
    Specialty: 8 year(s) of experience in Psych, LTC, Home Health

    4 Comments

  3. by   barefootlady
    Great work, you are a vigilant, experienced nurse. I would keep quiet too. I hope you wrote an incident report to cover everything and kept a copy for future use. I do not think there are cases of simple errors. I think there is someone using drugs. Hope you get to the bottom of this soon and no patients are medicated in error. Good luck.
  4. by   meownsmile
    You did the right thing by reporting it. I probly would have written an incident report also though, just so it was on the record that you found it and didnt DO it and WHO you reported it to.

    We have instances when a patient has refused a prn and occasionally we will tape it back into the package and put it in a cup and leave it in the cassette for that patient until the end of the shift. But it is eventually wasted at the end of the shift, not left in the supply. I dont know that someone is using the medication, that implies you dont trust your co-workers and if that is the case,, get out now.
    I think someone screwed up and was afraid of having possibly "another" medication problem to answer for.
    Last edit by meownsmile on Apr 13, '05
  5. by   mysticalwaters1
    Quote from barefootlady
    Great work, you are a vigilant, experienced nurse. I would keep quiet too. I hope you wrote an incident report to cover everything and kept a copy for future use. I do not think there are cases of simple errors. I think there is someone using drugs. Hope you get to the bottom of this soon and no patients are medicated in error. Good luck.
    You know speaking of incident reports I used to makes copies too for myself but now it is electronic and I can't make a copy!!! Unless maybe I print every screen like 15 pages!
  6. by   mysticalwaters1
    I know one nurse who I really really liked as a coworker although she had her annoying parts but overall I really like her. We would count narcotics in a cabinet and if we ran out of narcs order more and a rn had to go to pharmacy to pick it up sighn who picked it up and put it back in the cabinet. Anyway one day she did that and i don't know what happen but the narcs she brought up a stock load like suaully be 10 morphine, 10 demeral, duragesic patches as one bunch but mabye even more. All gone! NOw I know her and don't think she took the narcs but who did? She ended up getting let go which was a shame but she hung herself. You see even before this situation she would bring the narcs up and she's very short and i'd be in the cabinet or around and she'd tell me go put those in the narc cabinet please then turn around and not even watch me do it let alone see if i even had the narc keys! So unless she placed them down somewhere and forgot or something like with me wow! Mabye they got thrown out for all i know and after that no other problem with the narcs. I think she was just careless and you can't be! We just recently got a machine med cart that you have a computer touch screen and a locked drawer pops out. So now we barely have a discrepancy if you can count and the manager or pharmacist checks the narcs only once a week and been great so far. Plus i don't have to come in early to count narcs it's great!

close